YANAD, but my mother is slowly deteriorating and I need help
June 30, 2016 11:19 AM   Subscribe

Why does my mother have wheezing and shortness of breath since starting Vancomycin and IV Fluids? X-RAYS SHOW NOTHING

My mother is on her 3rd round of C-Diff treatment. Since entering the hospital she's had constant IV Fluids plus Potassium fluids and Magnesium because she does nothing but poop everything out all day long. But, since entering the hospital, she's developed TERRIBLE shortness of breath, chronic cough and a wheezing sound emits when she's breathing. She can't really talk, her breath is so short. WHAT COULD BE CAUSING THIS? WHY WOULD IT NOT SHOW UP ON THE X-RAYS? Should they do another X-Ray or some other kind of test. I have watched with horror as my once spitfire force of nature mother has, over the last 3 months become this frail thin, terrified, helpless thing. I have fought and fought at every step that things are more serious than the doctors seem to think and I have been proven right at every turn, but they're SO COMPLACENT!!! I'm exhausted form the constant pushing. I have her on excellent pro-biotics, and I'm investigating Fecal Transplant, but, the most urgent thing right now is she sounds like she has congestive heart failure but nothing showed up on the X-Ray. Her heart health was excellent before this. Please, can anyone point me in some useful direction?
posted by generic230 to Health & Fitness (11 answers total)
 
Both your mothers age and her past medical history would be useful for readers who may have shared similar experiences.
posted by pintapicasso at 11:22 AM on June 30, 2016


My mother is 83. She has IBS, but other than that was in EXCELLENT health. No heart problems, no diabetes, no cancer. Worked out 2x a week, gardened in 90 degree heat, cognitively solid. Volunteered and could run circles around me.
posted by generic230 at 11:28 AM on June 30, 2016


Vanco is a really powerful drug with a multitude of side effects. C-diff is ugly and worse bacteria.

Your doctor's a making a tough call to keep her alive. Talk to them, ask questions, and remind them what she was like before c diff.
posted by AlexiaSky at 11:29 AM on June 30, 2016 [3 favorites]


If your concerned about her breathing are they checking her oxygen saturation? They should be.

Ask a nurse to check her oxygen saturation for your sanity if they aren't already. If it's low it will trigger stuff if it's normal it sounds worse than it is most likely. It is the little thing they put on her finger.

Her oxygen sat will tell you if she is getting air and that it is getting into her blood stream.
posted by AlexiaSky at 11:39 AM on June 30, 2016 [2 favorites]


She may be getting fluid overload and fluid could be moving into her lungs enough to cause shortness of breath. It doesn't need to be a lot of fluid to tip her over into trouble breathing. This is fairly common when an older person is getting large amounts of fluids for treatment of something else. Maybe they can add a diuretic like Lasix to get some of the fluid back out. Fluid overload can make breathing difficult and also can make the heart work harder than it needs to. Be aggressive about getting her doctors and nurses to troubleshoot this to find a solution. I've seen first-hand how things like this get dismissed in patients of an advanced age.
posted by quince at 11:59 AM on June 30, 2016 [8 favorites]


Schedule a meeting with your mother's inpatient physician(s) to discuss her care, and ask them these questions and voice your concerns calmly. There are way too many variables to posit why an elderly woman, hospitalized with CDiff has shortness of breath despite a negative chest x-ray.
posted by gramcracker at 12:15 PM on June 30, 2016 [5 favorites]


I just wanted to jump in to say: My nana had three or four bouts of C-Diff, and it is wicked, wicked stuff. sending cyber hugs to you and your mum.
posted by Dressed to Kill at 12:48 PM on June 30, 2016


Have they ruled out an allergic reaction to one or more of the medications? I have an asthma attack just by being exposed to Lysol so a prolonged hospital stay would leave me breathless. I don't think that would show up on an x-ray.
posted by myselfasme at 2:52 PM on June 30, 2016


Update: spoke to our GP, mentioned fluid overload. The doctor is going to do another chest X Ray and a sputum culture. They switched her cough medicine and increased breathing treatments. They also doubled the Vancomycin because she wasn't responding to the current dose. Today her gastro related problems are not as awful. We'll wait for results of tests to see what to do next. Thank you for giving me information that I was able to use to push the doctors into identifying the problem.
posted by generic230 at 4:55 PM on June 30, 2016


My mother developed a host of problems that included an itchy rash so serious that her skin was flaking off in *clouds* and all her hair fell out, plus swelling in her legs, exhaustion, and a bunch of other problems. After a year of dealing with all this with no solution, one day she developed shortness of breath and ended up in the hospital for three days. After endless testing, she left with a home oxygen setup, but no diagnosis. Three months later she still had no diagnosis for the rash, etc., but they decided she has emphysema. It's totally unrelated to the other stuff, but they didn't think to check for it because she stopped smoking in 1964 and was only a very light smoker. So what I'm saying is, it might be something they're not even considering.

(They still don't know what's causing the rash. I'm looking into sending her to the Mayo Clinic.)

Please update this when you get a chance. I'm sending good thoughts your way and will be worrying with you.
posted by MexicanYenta at 5:56 PM on June 30, 2016 [1 favorite]


If it's truly fluid overload enough to make her that symptomatic, then you should see evidence of effusions (collections of fluid) or pulmonary edema on the x-ray.

Wheezing that you can hear without a stethoscope may be coming from the upper airway (stridor), while the lungs (lower respiratory tract) may be fine. Has your doctor told you what her lungs sound like with a stethoscope? I'm guessing that she has actual wheezing as well if they are doing nebulizer treatments.

I completely agree with gramcracker that there are tons of things that can cause shortness of breath in someone at your mother's age who is ill and hospitalized, but if it were my grandmother, I'd ask the docs what testing they had done to rule out PE (pulmonary embolism). Her age and being hospitalized and relatively immobile put her at risk. This is something that is completely at her physician's discretion though, because knowing when and how to work someone up for PE is a complex thing. In my line of work we are constantly thinking about PE so it's always on my mind.

Best of luck and hope she's on the mend soon.
posted by treehorn+bunny at 8:53 PM on June 30, 2016


« Older Is there a protocol on sharing a hiring referral...   |   Help me find out more about this artist Newer »
This thread is closed to new comments.